Over the past decade, the use of synthetic cannabinoids/marijuana has increased. These products generally consist of plant material sprayed with chemicals that can interact with the cannabinoid receptor, leading to intoxication when smoked. Synthetic marijuana is a poorly regulated substance, and is routinely found in convenience stores, gas stations, and other retail outlets.
The appeal of such products is that they are inexpensive, available in states without legalized marijuana, and undetectable in urine drug screens. However, the risk to users can be substantial because synthetic marijuana does not routinely undergo any regulatory quality control, chemical content evaluation, or inspection. Certain products also may contain psychoactive substances.
The rising popularity of synthetic cannabinoids/marijuana is accompanied by reports of severe bleeding and coagulopathies among users.1 The first cases occurred in Illinois in March 2018; more than 160 cases have now been reported. The outbreak has also been observed in eight other states.2
Patients typically present with either severe bleeding or are found to have a coagulopathy when being evaluated for another condition. Most people with a coagulopathy have smoked the drug, but this condition also has been reported in patients who vaporized the drug or made it into a tea. To date, four deaths from severe bleeding have been linked to these products.
What Is Superwarfarin?
The cause of the synthetic cannabinoid–induced coagulopathy has been identified as contamination with brodifacoum, a potent vitamin K antagonist routinely used as a rodenticide. Like warfarin, brodifacoum blocks vitamin K epoxide reductase (VKOR), leading to lower levels of vitamin K–dependent coagulation proteins.3,4
There are several differences between warfarin and brodifacoum that make brodifacoum a more ideal pesticide – and considerably more dangerous to humans who are exposed. First, the affinity of brodifacoum for VKOR is 10 times higher than that of warfarin. Second, the half-life of brodifacoum can be extremely long, up to 20 to 30 days, leading to prolonged coagulopathy. This has also led to brodifacoum being referred to as a “superwarfarin.”
The exact source of the contaminated synthetic cannabinoids, and whether the brodifacoum was added intentionally, is unknown.
Suspecting Synthetic Cannabinoid Coagulopathy
Given this spreading outbreak, hematologists should have a high degree of suspicion for brodifacoum poisoning when evaluating patients who present with exceptionally abnormal results on coagulation testing. The use of synthetic cannabinoids is a key clinical clue, but some patients may be reluctant to divulge this history.
Laboratory testing will show a markedly elevated international normalized ratio (INR)/prothrombin time (PT). The activated partial thromboplastin time (aPTT) also is prolonged due to depletion of coagulation factors II, IX, and X. Factor testing will show low levels of vitamin K–dependent proteins, but preserved fibrinogen and other factors such as factors V and VIII.
Thromboelastography, if available, will show a significantly prolonged R time, or the time until the first evidence of a clot is detected. Qualitative and quantitative brodifacoum assays, as well as qualitative anticoagulant poisoning panels that test for several drugs including warfarin and brodifacoum, can be obtained via specialty laboratories to confirm the diagnosis.
Treating the Effects of Superwarfarin Poisoning
Urgent treatment for brodifacoum poisoning consists of rapid identification and reversal of the coagulopathy. (See the TABLE for recommendations for managing coagulopathy in patients who use synthetic cannabinoids/marijuana.)
The specific antidote for brodifacoum poisoning is vitamin K, which needs to be administered with doses titrated to the INR. In the acute setting, up to 100 mg several times a day may be required.
A particular challenge with brodifacoum poisoning is the long half-life, which can lead to patients requiring treatment for months with high-dose vitamin K. In a recent literature review, the mean daily dose of vitamin K required to correct the INR was 60 mg daily (within a range of 15-600 mg daily) for a median of 140 days.4
The expense of oral vitamin K (approximately $70 for 5 mg) and the intensity of the required monitoring may pose considerable stress for health-care systems in the involved cities. Indeed, one of the reported brodifacoum-related deaths was in a patient who left the hospital against medical advice and then succumbed to uncontrolled bleeding.
Levels of brodifacoum should be checked weekly. Once the levels become undetectable, clinicians can start a cautious trial of tapering vitamin K. However, this must be done carefully because the high affinity of brodifacoum for VKOR and enterohepatic recirculation can lead to persistent coagulopathy, even if brodifacoum levels are undetectable.
For brodifacoum-ingesting patients who present with life-threatening bleeding, urgent intervention is critical. If patients present with central nervous system bleeding or potential exsanguination, infusion of four-factor prothrombin complex concentrates (50 units/kg) is recommended. Standard supportive care, including platelet or blood transfusions as needed, appropriate attention to the source of bleeding, and vitamin K supplementation as outlined above should also be undertaken.
Regardless of how widespread the outbreak of brodifacoum poisoning becomes, hematologists need to be on the front lines of both diagnosis and treatment. Considering synthetic marijuana use in the differential of patients who present with unexplained bleeding and coagulopathy is important, particularly in areas heavily affected by the outbreak. Rapid identification and treatment of brodifacoum poisoning can prevent significant morbidity and potentially save lives.
Joseph Shatzel, MD, is a fellow and Thomas G. DeLoughery, MD, is professor of medicine, pathology, and pediatrics in the Division of Hematology and Medical Oncology at Oregon Health and Science University Knight Cancer Institute in Portland.
- Centers for Disease Control and Prevention. COCA clinical action: outbreak alert update: potential life-threatening vitamin K-dependent antagonist coagulopathy associated with synthetic cannabinoids use. Accessed May 23, 2018, from https://content. govdelivery.com/accounts/USCDC/bulletins/1eb9503.
- Illinois Department of Public Health. Synthetic cannabinoids. Accessed May 23, 2018, from http://dph.illinois.gov/topics-services/prevention-wellness/medical-cannabis/synthetic-cannabinoids.
- Feinstein DL, Akpa BS, Ayee MA, et al. The emerging threat of superwarfarins: history, detection, mechanisms, and countermeasures. Ann N Y Acad Sci. 2016;1374:111-22.
- King N, Tran MH. Long-acting anticoagulant rodenticide (superwarfarin) poisoning: a review of its historical development, epidemiology, and clinical management. Transfus Med Rev. 2015;29:250-8.